Vermont, 2007

Damaging Winds in Vermont, July 13, 2007

July 13, 2007 · NWS BTV · 2 events in 2 counties and zones

A unseasonably cool and strong upper level trough moved across northern New York and Vermont during the late morning and early afternoon hours of the 13th. A few thunderstorms developed in northern New York and moved into northwest Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A unseasonably cool and strong upper level trough moved across northern New York and Vermont during the late morning and early afternoon hours of the 13th. A few thunderstorms developed in northern New York and moved into northwest Vermont. A few thunderstorms became locally severe and caused wind damage in the form of a few downed trees in Milton (Chittenden county) and Isle La Motte (Grand Isle county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 13, 10:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 13, 10:07 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1107 AM EDT FRI JUL 13 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH THE NORTH
COUNTRY TODAY INTO THE EVENING HOURS...BRINGING THE CHANCE FOR
SHOWERS AND SOME THUNDERSTORMS. A RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA LATE TONIGHT INTO SATURDAY. A COLD FRONT WILL MOVE ACROSS
THE AREA LATE SATURDAY INTO SUNDAY BRINGING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 1107 AM EDT FRIDAY

COMPOSITE RADAR LOOP SHOWING SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN NEW YORK AT THIS TIME MOVING EAST. HAVE RECEIVED A FEW
REPORTS OF SMALL HAIL AND SOME GUSTY WINDS WITH THESE STORMS
ACROSS NORTHERN NEW YORK THIS MORNING. RADAR ALSO SHOWING SOME ADDITIONAL
SCATTERED SHOWER ACTIVITY DEVELOPING ACROSS EASTERN ONTARIO AT
THIS TIME. BUFKIT FORECAST SOUNDINGS SHOW STEEP LAPSE RATES ACROSS
THE REGION TODAY...WITH MODELS SHOWING COLD POOL ALOFT AT 500 MB
WITH 500MB TEMPERATURES AROUND -18C TODAY WHICH WILL AID IN THE
DEVELOPMENT OF ADDITIONAL SHOWERS AND STORMS TODAY. PREVIOUS
FORECAST HAS THIS COVERED WELL...SO NO UPDATES PLANNED TO THE PREVIOUSLY
ISSUED ZONE FORECASTS.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
RIDGE BEGINS TO SHIFT EAST DURING THE DAY SATURDAY AS CD FRNT
APPROACHES THE ST LAW VALLEY DURING THE AFTERNOON. THIS FRNT WILL BE
THE MAIN WX FEATURE DURING THE SHORT TERM. THIS FRNT WILL HAVE
BETTER CHANCE FOR SUSTAINED RW/TRW AS WIND FLOW MORE SSW THAN FRI
SYSTEM...ALONG W/ BETTER SFC ENHANCEMENT AS IT WORKS ALONG UPPER
TROUGH BASE. WIND FLOW WILL ALLOW MORE QPF TO ADVECT ALONG FRNT INTO
AREA. HAVE ADJUSTED POPS TO BETTER SHOW FROPA...WHICH TAPERS OFF BY
SUN NGT AS YET ANOTHER SFC RIDGE APPORACHES THE REGION. BEST CHANCE
FOR PRECIP SUN MORN/AFTNOON W/ FRNT OVER CENTRAL CWA.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED ATTM. WK RIDGE OF HIGH PRESSURE
BUILDS OVER THE NORTH COUNTRY ON MONDAY AHEAD OF NEXT LOW PRESSURE
SYSTEM WORKING DOWN ALONG THE BACKSIDE OF LARGE UPPER LOW OVER
EASTERN/CENTRAL CANADA. LOW TRAVELS ACROSS THE GREAT LKS THEN OVER
CWA BY TUESDAY. SYSTEM FALLS APART INTO EARLY WED MORNING OVER THE
AREA AS UPPER LOW SWINGS THE SFC COMPONENT JUST NORTH OF THE FA.
LATEST RUNS DO CLR CWA ON WED/THURS WHERE CURRENT FORECAST KEEPS
RW/TRW IN. WILL HAVE TO SEE IF MDLS CONSISTENT IN NEXT RUN.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THRU 12Z SAT...FIRST CLUSTER OF SHRA/TSRA ASSOC WITH DECENT S/W
ROUNDING TROF AXIS IN AREA OF MRGNL INSTABILITY WAS EXITING FA AT
12Z. DECENT LLVL LAPSE RATES AHD OF MID LVL TROF AND NXT APPRCHG
S/W WHICH WL MV ACRS FA LATE MRNG-ERLY AFTN WITH MORE SCT
-SHRA/-TSRA AND LCLZD MVFR AND PSBLY BRF IFR IN TSRA. THEREAFTER
(18-20Z)...DRIER AND COOLER AIR WL ALLOW FOR GRDL CLRG BUT STL
SOME INSTABILITY ALG CNDN BDR IN NY ARD KMSS FOR SLGT CHC -SHRA
THRU 03Z. THEREAFTER...LGT/VRBL WITH FEW-SCT SHLD ACCNT FOR LCLZD
FOG WITH MVFR-LIFR CONDS AT KSLK AND KMPV.

12Z SATURDAY THROUGH TUESDAY...LATEST MODEL PROGS SUGGEST MEAN
UPPER LVL TROUGHINESS SHOULD CONTINUE TO INFLUENCE REGIONAL WX
CONDS DURING MUCH OF THE PERIOD...W/DISTINCT AND FAIRLY SHARP SFC
TROUGH PASSGS DURING LATER SAT/SAT NT AND AGAIN BY MON NT INTO
TUE. THUS ON AND OFF CHC OF -SHRAS/THUNDER AGAIN APPEAR TO BE THE
RULE ALONG WITH SCT MVFR/IFR CONDS IN HEAVIER AND/OR MORE
PERSISTENT ACTIVITY. BEST CHC FOR VFR CONDS SHOULD OCCUR ON
SATURDAY AND AGAIN ON MONDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...WGH
SHORT TERM...JN
LONG TERM...JN
AVIATION...SLW
Hazardous weather outlook, Jul 13, 2:11 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
311 AM EDT FRI JUL 13 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-140715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
311 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING
AND THEN AGAIN LATE THIS MORNING INTO THE AFTERNOON. SOME OF THESE
THUNDERSTORMS...ESPECIALLY LATE THIS MORNING AND AFTERNOON MAY
CONTAIN HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 13, 9:32 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             7 NW MADRID             44.82N 75.25W
07/13/2007  E0.88 INCH       ST. LAWRENCE       NY   PUBLIC

&&

DONNYD
Local storm report, Jul 13, 9:51 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1051 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     MASSENA                 44.93N 74.89W
07/13/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            REPORT OF ONE TREE DOWN IN MASSENA, NY

&&

JOHNG
Local storm report, Jul 13, 10:09 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             MALONE                  44.85N 74.29W
07/13/2007  E0.25 INCH       FRANKLIN           NY   TRAINED SPOTTER

            WIND GUST OF 38 MPH.

&&

DONNYD
Special weather statement, Jul 13, 10:28 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1128 AM EDT FRI JUL 13 2007

NYZ028-030-031-034-035-VTZ001-002-005-009-131630-
WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN
FRANKLIN-SOUTHERN FRANKLIN-
INCLUDING...BURLINGTON...PLATTSBURGH...SOUTH BURLINGTON...VERGENNES
AND WILLSBORO
1128 AM EDT FRI JUL 13 2007

AT 1125 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND LOCALLY STRONG THUNDERSTORMS...ENTERING
CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK...FROM NEAR
CHURUBUSCO...SOUTH TO STANDISH AND LAKE PLACID...MOVING EAST AT 25
TO 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL BE NEAR WILMINGTON...ELLENBURG
DEPOT BY 1140 AM...NEAR UPPER JAY...KEENE VALLEY BY 1150 AM...NEAR
CADYVILLE...JERICHO BY NOON...NEAR CLINTONVILLE...SCIOTA BY 1210
PM...NEAR WADHAMS BY 1220 PM...AND THE WESTERN PORTIONS OF THE
CHAMPLAIN VALLEY...INCLUDING THE BURLINGTON AREA BY 1230 PM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
STRONGER THUNDERSTORMS AS THEY PASS. IF THREATENING WEATHER
APPROACHES...PLEASE SEEK SAFE SHELTER.

JMG
Local storm report, Jul 13, 11:04 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             REDFORD                 44.61N 73.80W
07/13/2007  E0.25 INCH       CLINTON            NY   PUBLIC

            HEAVY RAINFALL

&&

DONNYD
Special weather statement, Jul 13, 11:27 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1227 PM EDT FRI JUL 13 2007

NYZ028-034-035-VTZ001>003-005-006-008-009-016>018-131715-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MIDDLEBURY...MORRISVILLE...
PLATTSBURGH...SOUTH BURLINGTON...ST. ALBANS...SWANTON...VERGENNES...
WILLSBORO AND WINOOSKI
1227 PM EDT FRI JUL 13 2007

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A LINE OF SHOWERS AND STRONGER THUNDERSTORMS ENTERING
THE CENTRAL AND NORTHERN CHAMPLAIN VALLEY...FROM NEAR ALBURG...SOUTH
TO PLATTSBURGH AND TICONDEROGA...MOVING EAST AT 25 MPH. THE
STRONGEST STORMS WERE ACROSS EASTERN CLINTON AND GRAND ISLE
COUNTIES...AND WILL AFFECT AREAS FROM PLATTSBURGH AND
BURLINGTON...NORTHWARD TO SAINT ALBANS...SWANTON...AND ENOSBURG
FALLS THROUGH 130 PM. WIND GUSTS TO 40 MPH OR MORE...AND HAIL UP TO
ONE HALF IN IN DIAMETER ARE POSSIBLE WITH THIS STRONGER ACTIVITY.

RESIDENTS ACROSS THE CENTRAL AND NORTHERN CHAMPLAIN VALLEY SHOULD BE
ALERT FOR QUICKLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

JMG

The radar

The Burlington radar (KCXX), 14 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 13, 12:00 PM EST
Where
Chittenden County, Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
44.630, -73.120

A few trees downed by thunderstorm winds.

Thunderstorm Wind, Grand Isle

When
July 13, 12:00 PM EST
Where
Grand Isle County, Isle la Motte
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
44.870, -73.330

Several trees downed by thunderstorm winds across Isle La Motte.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52555, 52556.